Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 167, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 17, 2024, 4:21 PM CDT for Dent County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2024, 4:21 PM CDT (21:21 UTC)
- Expired
- May 17, 2024, 4:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dent County, MO
The radar
The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:05 PM CDT, 2 hours 16 minutes earlier. Its key messages:
- Chances (20-50%) for scattered showers and a few thunderstorms this afternoon into the early evening. No severe weather or flooding expected.
- Above normal temperatures this weekend into early next week with near record temperatures Monday and Tuesday.
- Return of active weather and severe thunderstorm potential early to mid next week.
Area forecast discussion, May 17, 2:05 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Springfield MO 205 PM CDT Fri May 17 2024 .KEY MESSAGES... - Chances (20-50%) for scattered showers and a few thunderstorms this afternoon into the early evening. No severe weather or flooding expected. - Above normal temperatures this weekend into early next week with near record temperatures Monday and Tuesday. - Return of active weather and severe thunderstorm potential early to mid next week. && .SHORT TERM /THROUGH TONIGHT/... Issued at 1222 PM CDT Fri May 17 2024 A glance at visible satellite imagery reveals a cumulus field gradually becoming more agitated early this afternoon. The expectation remains for this to evolve into weakly forced scattered convection across the area this afternoon. Hi- res guidance indicates anywhere from 1000-1600 J/kg of instability available to tap into, so lightning will be possible. Given the low shear environment, this activity will be pulse- like in nature, with any one storm likely to be short-lived. Lightning and brief moderate to heavy rain are the primary hazards. Chances for convection wind down this evening with the loss of diurnal heating. Areas of fog may develop late tonight into early tomorrow morning as clearing skies and light winds will support radiative cooling. These factors combined with residual low- level moisture support fog development, particularly across low-lying and sheltered environments. The 12Z HREF probabilities of visibilities less than 1 mile are highest south of I-44 where they range from 40-80%. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 1222 PM CDT Fri May 17 2024 Warm Temperatures: Temperatures will be on the rise Saturday into early next week as mid-level ridging moves into the area. NBM (4.2) data show fairly small 25th-75th percentile spreads of 3-4 degrees, indicating high confidence in the temperature forecast. Global models depict anomalously warm 850 mb temperatures ranging from 16-20 degrees Celsius Sunday through Tuesday, which is close to the 90th percentile of climatology. This warm air will support high temperatures in the mid to upper 80s during this time, with some areas possibly touching 90. These temperatures would come within a few degrees of daily records (see Climate section below). Temperatures look to cool down Wednesday though the end of the week with the passage of a cold front. Forecast highs range from the upper 70s to mid 80s. Severe Thunderstorm Chances: Most areas remain dry through the weekend, though a passing shortwave will introduce some shower and thunderstorm chances late Sunday night into Monday, mainly across eastern Kansas and central Missouri. These storms are expected to weaken as they shift east out of Kansas and Nebraska, and severe weather is not anticipated at this time. We are, however, continuing to monitor the severe thunderstorm potential Tuesday and Wednesday. Ensemble guidance depicts an upper- level trough with multiple shortwave impulses over the western CONUS Monday that will shift east early next week. At the surface, a deepening low pressure system over the Plains is progged to track northeast into the Great Lakes region, dragging a cold front along with it. Strong and deep southwesterly flow will provide significant moisture advection over the region along with deep-layer shear. While many details still remain unclear and need to be ironed out in future forecasts, the atmosphere may be supportive of organized convection capable of producing severe weather. As of now, the most likely timing appears to be Tuesday afternoon and evening. The Storm Prediction Center has our entire area outlined in a Slight (15%) risk for severe storms. Notably, ensembles have trended a bit slower/later with their timing. A slower solution may also open the door to additional severe thunderstorm potential Wednesday, though this threat is highly conditional and low confidence at this point. CIPS analogs and CSU machine learning probabilities also highlight severe weather potential during this period. Stay tuned for further updates in the coming days. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1211 PM CDT Fri May 17 2024 Scattered cumulus clouds will continue to develop through the beginning of the TAF period. Scattered showers and thunderstorms are likely across the region, though confidence in any one storm impacting a terminal site at a specific time is limited, so any mention of lightning was relegated to a TEMPO group. Chances for convection wind down after 00Z. Fog development is possible late tonight into early Saturday morning across the region, with the best signal across far southern Missouri near the BBG site. Winds will remain light and generally southerly through much of the TAF period outside of any thunderstorms this afternoon. && .CLIMATE... Issued at 100 PM CDT Wed May 15 2024 Record High Temperatures: May 20: KSGF: 90/1964 KJLN: 92/1956 KUNO: 89/1964 May 21: KSGF: 91/1987 KJLN: 91/1987 Record High Minimum Temperatures: May 20: KSGF: 71/1902 May 21: KSGF: 70/1902 && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Didio LONG TERM...Didio AVIATION...Didio CLIMATE...Burchfield
Hazardous weather outlook, May 17, 3:30 PM CDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 330 PM CDT Fri May 17 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-182030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 330 PM CDT Fri May 17 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited lightning risk. Limited Fog risk. DISCUSSION... Scattered showers and a few non-severe thunderstorms continue this afternoon into the early evening, mostly along and south of Interstate 44. Areas of fog will develop late tonight into Saturday morning. Visibilities may drop below 1 mile at times, particularly in low- lying and sheltered areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorm chances will return to the area next week, with a chance of severe thunderstorms Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Didio
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:43 PM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.